Ohio, 2008

Flooding in Ohio, March 4 to 8, 2008

March 4 to 8, 2008 · NWS RLX · 5 events in 5 counties and zones

5 to 2 inches fell in about 12 hours, as a low pressure system lifted northeast toward the eastern Ohio Valley. The wet soils and lack of vegetation caused strong rises on streams and rivers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Rains of 1.5 to 2 inches fell in about 12 hours, as a low pressure system lifted northeast toward the eastern Ohio Valley. The wet soils and lack of vegetation caused strong rises on streams and rivers. Flooding was restricted to roads. No evacuations or damage to dwellings were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 4, 8:48 AM EST, 42 minutes earlier.

Area forecast discussion, Mar 4, 8:48 AM EST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
848 AM EST TUE MAR 4 2008

.SYNOPSIS...
A LOW PRESSURE SYSTEM MOVES THROUGH TUESDAY. A COLD FRONT SWINGS
ACROSS THE AREA THURSDAY. MUCH COLDER AIR MOVES IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
HAVE EXPANDED THE WATCH EAST INTO CENTRAL WV...S WV AND SW VA DUE
PRIMARILY TO THE FACT THAT THE SHORT TERM RUC13...LOCAL ARW AND NMM
AS WELL AS NAM12 SHOW A NORTH TO SOUTH BAND OF PRECIP WATER SETTING
UP ACROSS THIS REGION LATER THIS AFTERNOON BRINGING A POTENTIAL
FOCUS AREA THERE FOR PRECIPITATION.  ELSEWHERE IN THE WATCH AREA
NEAR AND WEST OF THE OHIO RIVER SHORT RANGE MODELS SHOW A BIT OF A
BREAK LATE MORNING WITH ANOTHER AREA OF PRECIPITATION DEVELOPING
THIS AFTERNOON.  WITH THE PRECIPITATION THAT WILL BE ACCUMULATED
FROM THIS MORNING THESE AREAS WILL BE VULNERABLE THIS AFTERNOON TO
FLOODING.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
TEMPERATURES ARE MARGINAL FOR ANY SNOW SHOWERS IN THE WRAP AROUND
MOISTURE WEDNESDAY MORNING...SO COULD SEE SOME DRIZZLE. WILL LOWER
POPS A BIT MORE. MOISTURE THEN PULLS OUT DURING THE DAY ON
WEDNESDAY.

NAM AND GFS THEN DIVERGE ON DETAILS WITH COLD FRONT ON THURSDAY. DUE
TO STRENGTH OF FRONT...NAM REPRESENTATION SEEMS A BIT MORE
REALISTIC.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
LOW CONFIDENCE FORECAST DUE TO MODEL VARIABILITY IN THIS TIME
PERIOD. THEREFORE...WILL CONTINUE WITH CURRENT FORECAST AND WAIT ON
HPC EXPERTISE FOR CHANGES TODAY.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
THE BAND OF MODERATE RAIN HAS NOW ENTERED THE AREA ALONG THE OHIO
RIVER AND SHOULD GRADUALLY SLIDE ACROSS THE REGION THIS MORNING.
EXPECT MVFR TO IFR CONDITIONS AS SOME LOW CEILINGS ARE EMBEDDED IN
THE RAIN BAND. AFTER THIS INITIAL SHOT...THE NAM AND GFS DIFFER
SOME AS THE GFS SLIDES THE DEEP MOISTURE EAST AFTER 18Z WHILE THE
NAM REDEVELOPS MORE RAIN AS THE SURFACE LOW LIFTS INTO THE OHIO
VALLEY AND RE INTENSIFIES THE RAIN. AT THIS POINT HAVE GONE MORE
TOWARD THE NAM AND RE INTENSIFIED THE PCPN THIS AFTERNOON.

THE MAIN COLD FRONT CROSSES THE REGION BETWEEN ABOUT 22Z AND 3Z
TONIGHT AS THE SURFACE LOW LIFTS UP ACROSS THE OHIO RIVER AND THEN
INTO PA. BEHIND THE FRONT...HELD THE MVFR SHOWERS AS THE UPPER LOW
STILL HAS TO CROSS AND IT COULD PRODUCE EITHER MORE SHOWERS OR
POSSIBLY SOME DRIZZLE AS THE MOISTURE IS LIMITED TO THE LOWER
LEVELS BY THAT POINT. WILL ALSO HAVE TO WATCH BOUNDARY LAYER
TEMPERATURES AS SOME OF THE SHOWERS COULD BE SNOW SHOWERS WHICH
WOULD REDUCE VISIBILITIES AND CEILINGS FURTHER.

AVIATION OUTLOOK /AFTER 12Z WED/ POSSIBLE IFR CONDITIONS DUE TO
SNOW ON FRIDAY.

&&

.HYDROLOGY...
FLOOD WATCH IN EFFECT FOR WV COUNTIES BORDERING OHIO ON WESTWARD
THROUGH WED MRNG.  QPF AMOUNTS OF ONE TO TWO INCHES EXPECTED...WHICH
COULD LEAD TO HIGH WATER.  WE WILL BE WATCHING SMALL STREAMS AND
CREEKS TUESDAY WITH THE FOCUS SHIFTING TO RIVERS WED THRU THE
BALANCE OF THE WEEK.  THE COMBINATION OF SNOWMELT IN THE HEADWATERS
OF THE OHIO RIVER AND THE AFOREMENTIONED RAINFALL COULD BRING THE
OHIO RIVER TO BANKFULL OR HIGHER AT SEVERAL FCST POINTS.  THE
MUSKINGUM...HOCKING...AND TYGART RIVERS WILL BE CLOSE TO BANKFULL
THE NEXT FEW DAYS AS WELL.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR WVZ005>011-013>020-
     024>026-029-033-034.
OH...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR OHZ066-067-075-076-
     083>087.
KY...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR KYZ101>103-105.
VA...FLOOD WATCH THROUGH WEDNESDAY AFTERNOON FOR VAZ003-004.

&&

SYNOPSIS...ESS/RPY
NEAR TERM...AAR
SHORT TERM...RPY
LONG TERM...RPY
AVIATION...ESS
HYDROLOGY...
Hazardous weather outlook, Mar 4, 4:10 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
410 AM EST TUE MAR 4 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-050915-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-
410 AM EST TUE MAR 4 2008

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ013>020-024>040-046-047-050915-
DICKENSON-BUCHANAN-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-
DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-
TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
410 AM EST TUE MAR 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Athens

When
March 4, 9:30 AM EST to March 6, 8:00 AM EST
Where
Athens County, 1.33 mi NNW of Doanville to 1.4 mi NW of Albany
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.448, -82.209

Small streams flooded roads by mid morning on the 4th. Federal Creek, Hewett Fork, Hamily Run and Greens Run were some of the streams. Later, the Hocking River at Athens crested at 20.3 feet early on the 6th, just over the 20 foot flood stage.

Flood, Perry

When
March 4, 10:15 AM EST to 1:00 PM EST
Where
Perry County, 0.92 mi E of Thornville to 1.64 mi SW of Crossenville
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.902, -82.403

Small streams, such as Jonathan Creek, flooded and blocked roads.

Flood, Morgan

When
March 4, 10:15 AM EST to 1:00 PM EST
Where
Morgan County, 3.3 mi WNW of Durant to 1.73 mi SSE of Rosseau
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
39.768, -81.977

Small streams, such as Meigs Creek, flooded roads.

Flood, Meigs

When
March 6, 12:00 PM EST to March 8, 2:00 AM EST
Where
Meigs County, 1.76 mi WSW of Middleport to 1.21 mi ENE of Pomeroy
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.986, -82.078

Minor backwater flooding was seen along the Ohio River. The river gauge at Point Pleasant in West Virginia crested at 41.3 feet early on the 7th. Flood stage is 40 feet.

Flood, Gallia

When
March 6, 12:00 PM EST to March 8, 2:00 AM EST
Where
Gallia County, 1.4 mi SSW of Hanersville to 2.02 mi S of Gallipolis
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
38.813, -82.234

Minor backwater flooding was seen along the Ohio River. The river gauge on the West Virginia side crested at 41.3 at Point Pleasant. Flood stage is 40 feet.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2008Every state in 2008This day in weather historyWarnings in Ohio, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79943, 79938, 79945, 79954, 79955.